Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Bismarck, ND

July 19, 2017Billings County, Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2017, 4:28 AM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 4:28 AM MDT (10:28 UTC)
Expired
Jul 19, 2017, 5:30 AM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 226 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KBIS 191028
SVRBIS
NDC007-033-087-191130-
/O.NEW.KBIS.SV.W.0067.170719T1028Z-170719T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
428 AM MDT WED JUL 19 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Golden Valley County in southwestern North Dakota...
  Southwestern Billings County in southwestern North Dakota...
  Western Slope County in southwestern North Dakota...

* Until 530 AM MDT

* At 428 AM MDT, a severe thunderstorm was located 6 miles northwest
  of Carlyle, or 18 miles southwest of Beach, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Golva around 440 AM MDT. 

Other locations impacted by this severe thunderstorm include Alpha,
Fryburg and Three V Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4682 10405 4692 10323 4634 10323 4649 10405
TIME...MOT...LOC 1028Z 267DEG 40KT 4669 10420 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
667 
WWUS53 KBIS 191042
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
442 AM MDT WED JUL 19 2017

NDC007-033-087-191130-
/O.CON.KBIS.SV.W.0067.000000T0000Z-170719T1130Z/
Golden Valley ND-Billings ND-Slope ND-
442 AM MDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR SOUTHERN GOLDEN VALLEY...SOUTHWESTERN BILLINGS AND WESTERN SLOPE
COUNTIES...

At 442 AM MDT, a severe thunderstorm was located 7 miles southeast of
Carlyle, or 21 miles northeast of Baker, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Amidon around 525 AM MDT. 

Other locations impacted by this severe thunderstorm include Alpha,
Fryburg and Three V Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4682 10405 4692 10323 4634 10323 4649 10405
TIME...MOT...LOC 1042Z 273DEG 37KT 4659 10396 

HAIL...1.75IN
WIND...60MPH
 
$$

CJS
103 
WWUS53 KBIS 191103
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
503 AM MDT WED JUL 19 2017

NDC007-033-087-191130-
/O.CON.KBIS.SV.W.0067.000000T0000Z-170719T1130Z/
Golden Valley ND-Billings ND-Slope ND-
503 AM MDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR SOUTHEASTERN GOLDEN VALLEY...SOUTHWESTERN BILLINGS AND WESTERN
SLOPE COUNTIES...

At 502 AM MDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Medora to 13 miles north of
Rhame, moving east at 40 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

These severe storms will be near...
  Amidon around 530 AM MDT. 

Other locations impacted by these severe thunderstorms include Alpha,
Fryburg and Three V Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4683 10384 4692 10323 4634 10323 4647 10392
TIME...MOT...LOC 1102Z 281DEG 35KT 4680 10365 4643 10370 

HAIL...1.75IN
WIND...70MPH
 
$$

CJS
134 
WWUS53 KBIS 191117
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
517 AM MDT WED JUL 19 2017

NDC033-191126-
/O.CAN.KBIS.SV.W.0067.000000T0000Z-170719T1130Z/
Golden Valley ND-
517 AM MDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of Golden Valley 
County.

LAT...LON 4672 10359 4680 10323 4634 10323 4643 10366
TIME...MOT...LOC 1116Z 273DEG 45KT 4670 10337 4638 10345 

$$

NDC007-087-191130-
/O.CON.KBIS.SV.W.0067.000000T0000Z-170719T1130Z/
Billings ND-Slope ND-
517 AM MDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR SOUTHWESTERN BILLINGS AND CENTRAL SLOPE COUNTIES...

At 516 AM MDT, severe thunderstorms were located along a line
extending from 15 miles southwest of Belfield to 9 miles southwest of
Amidon, moving east at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

These severe storms will be near...
  Amidon around 525 AM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4672 10359 4680 10323 4634 10323 4643 10366
TIME...MOT...LOC 1116Z 273DEG 45KT 4670 10337 4638 10345 

HAIL...1.75IN
WIND...70MPH
 
$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:59 AM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 19, 2:59 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
359 AM CDT Wed Jul 19 2017

.UPDATE...
Issued at 359 AM CDT Wed Jul 19 2017

Only minor changes were made with this update based on recent
radar trends. Elevated convection fed by a 30 kt low-level jet
sampled by the KBIS WSR-88D VAD wind profile is ongoing in two
distinct zones as of 0855 UTC; one in southwest ND and another
east and northeast of Minot. Recent CAMs display a bit greater
run-to-run disparity in the exact evolution of convection this
morning, and in particular whether it will grow upscale in an
organized fashion or not, which does render the forecast a bit
more uncertain. Having said that, the stronger mid-level wave
that we've been tracking across central MT will be moving into
southwest ND by 11 UTC and based on a destabilizing and very
strongly sheared air mass, we still expect the probability of
severe weather to rapidly increase the next several hours. It's
mainly the exact convective evolution that is a bit uncertain.

&&

.SHORT TERM...(Today and tonight)
Issued at 1235 AM CDT Wed Jul 19 2017

Severe thunderstorms are likely today, developing first across
southwest and north central ND around daybreak before expanding
and shifting east and southeast during the day.

Convection-allowing models (CAMs) through the 00 UTC NCEP-run
WRF-ARW and WRF-NMM, 3 km NAMNest, and the 03 and 02 UTC HRRR and
ESRL-HRRR unanimously agree that elevated convection will develop
over western and north central ND between 09 and 12 UTC. The CAMs
then suggest the convection will grow upscale into an MCS as it
moves eastward across central ND during the morning. The 00 UTC
global model suite agrees in this scenario, especially the NAM.
Observational data early this morning supports this scenario too,
as the 05 UTC surface analysis reveals seasonably rich moisture
with surface dewpoints in the lower 60s F advancing into southern
ND to the north of a quasi-stationary frontal zone. Moreover, IR
imagery from GOES-16 suggests the presence of weak elevated
convection in the form of altocumulus in southwest and north
central ND, and an area of more robust convection in central MT
that is likely tied to one or more mid-level shortwave troughs.
Extrapolation of those waves suggests arrival into ND by daybreak.

Diagnostically, forecast soundings from southwest into central ND
this morning show steep mid-level lapse rates around 8 C/km in the
700 to 500 mb layer, MUCAPE up to 2000 J/kg, and very strong west
winds aloft with effective-layer shear values around 50 kt. This
all strongly supports potentially-severe storms. While convection
will likely be elevated, at least through mid morning, we believe
both hail and damaging winds will be a threat, the latter being
supported by forecast DCAPE around 1000 J/kg and the likelihood of
upscale growth and potential bowing complexes as supported by many
CAM reflectivity forecasts. Moreover, forecast downshear/forward
propagation (Corfidi) vectors are downright scary, suggesting the
leading edge of the MCS could travel eastward at 80+ kt. Thus,
there is a very distinct possibility of higher-end wind damage
occurring depending on when and where upscale growth into an
organized bow echo takes place, and how likely the inflow parcels
are to being surface- or nearly-surface based. Areas southeast of
Bismarck would be most likely to have a pre-convective boundary
layer which is uncapped and able to sustain pure surface-based
inflow parcels in support of greater wind potential. Maximum
updraft helicity values from many of the CAMs peak between 150 and
250 m2/s2, also indicative of a potentially-significant severe
event.

The primary uncertainty with this event is timing, with the HRRR
runs through its 04 UTC cycle much slower with initial development
and intensification than the ESRL-HRRR and WRF-ARW and WRF-NMM. It
is also possible that upscale growth into a more organized bowing
structure could be delayed until convection exits our area, into
eastern ND or northeast SD. Later mesoscale and radar trends thus
may dictate changes to our messaging given those subtleties. That
being said, the screaming message is that everyone should prepare
for and expect potential severe weather at a much earlier hour
than typically experienced with most events.

A lingering cold pool in the wake of the MCS should keep thermal
fields cool today, with forecast highs potentially too optimistic
in some areas. This will also likely discourage afternoon
redevelopment in many areas, save perhaps in northwest ND where
the influence of the early-day convection will be least.

.LONG TERM...(Thursday through Tuesday)
Issued at 1235 AM CDT Wed Jul 19 2017

An active and seasonably warm pattern will continue through much
of the long term on the northern edge of the large, but flattened
subtropical ridge. Two primary opportunities for thunderstorms may
be Thursday afternoon into Thursday night in western ND, and
across central ND from Thursday night into Friday. Initially, it
appears that elevated instability may favor convective sustenance
out of eastern MT Thursday night, fed by a modest, 30 kt low-level
jet. A greater opportunity for more robust, surface-based storms
with an attendant greater probability of severe weather may
develop Friday afternoon and evening across central ND ahead of a
cold front. The 00 UTC GFS and NAM both suggest pre-convective
MLCAPE of 2000-3500 J/kg is possible amid 40 kt of deep-layer
shear, though there are questions about frontal timing and the
potential for capping to limit convective coverage.

Otherwise, a drier and cooler post-frontal air mass may invade the
region for the weekend before a warming trend returns next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 359 AM CDT Wed Jul 18 2017

Numerous thunderstorms are expected across western and central
North Dakota this morning. Severe thunderstorms are possible with
large hail and damaging wind. LIFR/IFR conditions in
thunderstorms are likely. A second round of afternoon
thunderstorms are possible Wednesday afternoon south central and
into the James River Valley.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...PA
Hazardous weather outlook, Jul 19, 2:52 AM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
352 AM CDT Wed Jul 19 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
352 AM CDT Wed Jul 19 2017 /252 AM MDT Wed Jul 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop early this morning across
western and central North Dakota. The storms will likely expand in
coverage as they move quickly to the east or southeast today.
Severe thunderstorms are possible, with the main hazards being
large hail to the size of golf balls and damaging winds up to 70
mph. The threat of severe weather will be highest between 6 AM
and 2 PM CDT, or 5 AM and 1 PM MDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday afternoon through
Friday evening. Some storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, especially this morning.

CJS

In the hours before

Special weather statement, Jul 19, 3:24 AM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 AM MDT WED JUL 19 2017

NDZ033-041-191000-
Hettinger ND-Stark ND-
324 AM MDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
SOUTHWESTERN STARK COUNTIES UNTIL 400 AM MDT...

At 324 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of South Heart, or 15 miles southwest of Dickinson,
moving east at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Schefield and Lefor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4661 10293 4663 10293 4663 10308 4677 10308
      4678 10250 4656 10253
TIME...MOT...LOC 0924Z 269DEG 24KT 4670 10297

AYD
Special weather statement, Jul 19, 4:12 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
412 AM MDT WED JUL 19 2017

NDZ031-191045-
Golden Valley ND-
412 AM MDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOLDEN VALLEY COUNTY
UNTIL 445 AM MDT...

At 412 AM MDT, Doppler radar was tracking a strong thunderstorm near
Beach, moving east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Beach and Sentinel Butte.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4694 10405 4697 10404 4698 10362 4669 10362
      4677 10405
TIME...MOT...LOC 1012Z 270DEG 20KT 4686 10402

AYD
Special weather statement, Jul 19, 4:20 AM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
420 AM MDT WED JUL 19 2017

NDZ042-191045-
Grant ND-
420 AM MDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY UNTIL 445
AM MDT...

At 420 AM MDT, Doppler radar was tracking a strong thunderstorm over
Carson, or 11 miles east of Elgin, moving east at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Carson, Lark, Raleigh, Leith and Heil.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4632 10168 4645 10174 4654 10130 4631 10130
TIME...MOT...LOC 1020Z 250DEG 16KT 4641 10160

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:24 AM MDTSpecial Weather StatementBISStark36 min
Jul 19, 4:12 AM MDTSpecial Weather StatementBISGolden Valley33 min
Jul 19, 4:20 AM MDTSpecial Weather StatementBISGrant25 min
Jul 19, 4:45 AM MDTSpecial Weather StatementBISGrant45 min
Jul 19, 5:22 AM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope53 min
Jul 19, 5:25 AM MDTSpecial Weather StatementBISGrant50 min
Jul 19, 5:28 AM MDTSpecial Weather StatementBISSioux32 min
Jul 19, 5:49 AM MDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jul 19, 5:59 AM MDTSpecial Weather StatementBISBillings46 min
Jul 19, 6:37 AM MDTSpecial Weather StatementBISAdams53 min
Jul 19, 6:43 AM MDTSevere Thunderstorm WarningBISEmmons, Grant, Sioux49 min
Jul 19, 6:56 AM MDTSevere Thunderstorm WarningBISRolette52 min
Jul 19, 7:04 AM MDTSpecial Weather StatementBISBillings, Golden Valley41 min
Jul 19, 7:38 AM MDTSpecial Weather StatementBISRolette37 min
Jul 19, 7:46 AM MDTSpecial Weather StatementBISBillings, Stark44 min
Jul 19, 8:12 AM MDTSpecial Weather StatementBISMorton33 min
Jul 19, 8:30 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark60 min
Jul 19, 8:35 AM MDTSpecial Weather StatementBISRolette25 min
Jul 19, 9:32 AM MDTSpecial Weather StatementBISGrant, Sioux28 min
Jul 19, 9:44 AM MDTSpecial Weather StatementBISMcIntosh31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.